Author + information
- Brahim Harbaoui, MD, MSc∗,†∗ (, )
- Pierre-Yves Courand, MD, MSc∗,†,
- Zoé Schmitt, MD‡,
- Fadi Farhat, MD, PhD§,
- Raphael Dauphin, MD∗ and
- Pierre Lantelme, MD, PhD∗,†
- ∗Cardiology Department, European Society of Hypertension Excellence Center, Hôpital de la Croix-Rousse, Hospices Civils de Lyon, Lyon, France
- †Université de Lyon, CREATIS, CNRS UMR5220, INSERM U1044, INSA-Lyon, Université Claude Bernard Lyon 1, Lyon, France
- ‡Department of Intensive Care and Anesthesiology, Croix-Rousse University Hospital, Hospices Civils de Lyon, Lyon, France
- §Hôpital Louis Pradel, Hospices Civils de Lyon, Bron, France
- ↵∗Reprint requests and correspondence:
Dr. Brahim Harbaoui, Cardiology Department, Hôpital de la Croix-Rousse, 103 Grande Rue de la Croix-Rousse, 69004 Lyon, France.
Transcatheter aortic valve replacement (TAVR) indications are rapidly increasing. We report here the case of a 64-year-old man with both severe aortic stenosis and cirrhosis. He was first managed by TAVR and then underwent liver transplantation. Two and one-half years later, he was admitted for heart failure with an echocardiogram showing a moderate intravalvular aortic leak and a high transaortic mean gradient of 38 mm Hg; the left ventricular ejection fraction was normal. Infectious endocarditis was ruled out, and the diagnosis of early valve degeneration was deemed probable. Six months later, he was again admitted for acute heart failure; a severe intravalvular leak was revealed with a mean systolic gradient of 80 mm Hg (Figures 1A and 1B). After a heart team discussion, conventional surgery was performed that allowed confirmation of the typical aspect of aortic valve degeneration (Figures 1C and 1D). To our knowledge, this is the first time that early TAVR valve degeneration was reported. Surgery allowed valve scrutiny and confirmation of the diagnosis.
Aortic valve degeneration in TAVR is a rare complication (1). There is no indication that a specific mechanism intervened in our case; in particular, a potential harmful effect of immunosuppressive drugs seems very unlikely. One should be aware of the possibility of early valve degeneration in the context of the increasing use of TAVR.
The authors have reported that they have no relationships relevant to the contents of this paper to disclose.
- American College of Cardiology Foundation